Drug mixups continue to take their toll

October 24, 2005

What's in a name? Plenty, it seems, when it comes to medications.

What's in a name? Plenty, it seems, when it comes to medications.

That's one of the tough lessons learned as more and more medication errors continue to occur in hospitals throughout the country. One of the most recent examples took place at Brockton Hospital in Brockton, Mass., where, according to a state report, an elderly man died when a pharmacist inadvertently administered 60 times the recommended dose of a sedative. The hospital compounded the error by administering other sedatives and antidepressants for two days, even as the man's blood pressure dropped. He died four days later.

According to Rich Copp, Brockton Hospital spokesman, an autopsy performed on the elderly man concluded that he died of pneumonia. He also indicated that the hospital had launched an immediate investigation into the incident and had taken several steps "to ensure that this will not happen again."

According to the report, the pharmacist in charge realized his mistake immediately after he administered Librium instead of lithium, the medicine the patient was supposed to take for his bipolar disorder. The pharmacist attempted to contact a nurse but could not locate one. He then "forgot to follow through," he told investigators.

Repeated calls to the hospital seeking more information about the incident and the steps the facility has taken to safeguard against similar incidents were not returned.

These types of potentially fatal drug medication errors continue to occur with regularity in both hospitals and retail pharmacy settings.

For instance, recently, a CVS pharmacist confused ditropan and diazepam. Such mistakes have prompted the Food & Drug Administration and AstraZeneca to warn of drug-dispensing errors involving three brand-name medications, including the drugmaker's extended-release version of Toprol, a beta-blocker used to treat heart failure and hypertension. The drug has been confused with Topamax (Johnson & Johnson), a medication used to treat epilepsy and migraine, and Tegretol (Novartis), which is used to treat seizures and neuralgia.

So what can be done to prevent these types of errors? "The biggest thing is being able to have an environment where people feel free to report errors," said Trisha Ford-LaPointe, Pharm.D., BCPS. She is president of the Massachusetts Society of Health-System Pharmacists and assistant professor of pharmacy practice, Massachusetts College of Pharmacy & Health Sciences School of Pharmacy-Boston, Department of Pharmacy Practice. "There needs to be an environment where these sorts of things can be recognized so people can look at the system as a whole instead of individually, picking out a particular nurse or pharmacist. Right now, there are still barriers to this. People feel intimidated and are afraid of losing their license. It needs to come from our boards of pharmacy so people feel free to report the errors and they can be evaluated better."

Another strategy for averting medication mixups is to check out the U.S. Pharmacopeia's list of look-alike and sound-alike drug names, posted on its Web site.

ASHP continues to urge hospitals to use bar-coding for medication safety, a technology that only 4.4% of hospitals currently use, according to a recent ASHP survey.

According to ASHP president Jill Martin, Pharm.D., FASHP, director of transplant outcomes at University Hospital, Cincinnati, and associate professor of pharmacy practice at the University of Cincinnati, the return on investment in terms of patient safety is "well worth the dollars spent on bar-coding technology." Martin added that ASHP is dismayed to find through its survey that so few institutions have dedicated the necessary resources to the technology.